Digoxin Toxicity Topic Review
Digoxin toxicity is a life-threatening condition. The most common symptoms are gastrointestinal and include nausea, vomiting, abdominal pain and diarrhea. The cardiac manifestations are the most concerning and can be fatal.
Digoxin toxicity can induce literally every arrhythmia except for rapidly conducted atrial arrhythmias (atrial fibrillation and atrial flutter). The classic arrhythmias seen during digoxin toxicity include atrial tachycardia with a 2:1 conduction, bidirectional ventricular tachycardia and atrial fibrillation with a slow ventricular response.
The classic digoxin effect ― or the “reverse checkmark” or “reverse tick” sign on the ECG ― is not considered an indication of toxicity. This is depicted below, followed by full 12-lead ECG examples of digoxin toxicity, atrial tachycardia with 2:1 block and bidirecitonal ventricular tachycardia.
- Digoxin Effect ECG (Example 1)
- Digoxin Effect ECG (Example 2)
- Atrial Tachycardia with 2:1 Atrioventricular (AV) Block ECG (Example 1)
- Atrial Tachycardia with 2:1 Atrioventricular (AV) Block ECG (Example 2)
- Bidirectional Ventricular Tachycardia (VT) ECG Example
Neurological symptoms including altered mental status can occur, even without hypoperfusion of the brain. Ocular manifestations include xanthopsia, or seeing yellow.
Most experts believe that the famous artist Vincent van Gogh was using foxglove, the flower from which digoxin is derived, which could explain the yellow paintings toward the end of his life. Here are two examples ― one a self-portrait, the other a street scene.
Pathophysiology – Digoxin Toxicity
Digoxin blocks the sodium/potassium ATPase pump. The mechanism by which this decreases AV conduction is not clear but is perhaps due to increased vagal tone. Intracellular calcium within the cardiac myocytes is increased by digoxin, resulting in increased inotropy, or contractility.
Digoxin toxicity causes hyperkalemia, or high potassium. The sodium/potassium ATPase pump normally causes sodium to leave cells and potassium to enter cells. Blocking this mechanism results in higher serum potassium levels.
In states of hypokalemia, or low potassium, digoxin toxicity is actually worsened because digoxin normally binds to the ATPase pump on the same site as potassium. When potassium levels are low, digoxin can more easily bind to the ATPase pump, exerting the inhibitory effects.
The end-point of digoxin’s effect is to open membrane calcium channels, resulting in an increased calcium influx into cells. When the calcium levels are high, in the setting of digoxin toxicity, the result is an increase in calcium influx and enhanced toxicity.
As mentioned above, digoxin toxicity can cause hyperkalemia. Recall that the treatment for hyperkalemia causing ECG changes is usually intravenous calcium administration; however, in the setting of digoxin toxicity and hyperkalemia, giving IV calcium may be potentially fatal. The massive influx of calcium into myocytes after the IV calcium is given has been theorized to induce a noncontractile state and has been termed “Stone Heart.” There is no evidence to validate this theory, and some reports have shown safe administration of calcium during digoxin toxicity in isolated cases.
Treatment – Digoxin Toxicity
Digoxin administration should be discontinued immediately. Arrhythmia should be treated according to Advanced Cardiac Life Support (ACLS) protocols, with the exception of administering calcium intravenously, which can be fatal as this can potentiate the effects of digoxin as described above. Intravenous fluids are given for hypotension. If hemodynamic compromise is present, or serious arrhythmia manifests from digoxin toxicity, then the mainstay of treatment is digoxin specific antibody (Fab).
The indications for Fab administration include the following:
- Life-threatening arrhythmia including ventricular arrhythmias (ventricular tachycardia/ventricular fibrillation), asystole, complete or high-grade AV block or other symptomatic bradycardia
- Evidence of end-organ dysfunction (renal failure, shock liver, altered mental status)
- Significant hyperkalemia (serum potassium > 5.5 mmol/L).
1. Braunwald’s Heart Disease: A Textbook of Cardiovascular Medicine
2. Hauptman PJ and Kelly RA. Cardiovascular Drugs: Digitalis. Circulation. 1999;doi:10.1161/01.CIR.99.9.1265.
3. Hurst’s the Heart, 13th Edition
4. Levine M, et al. The Effects of Intravenous Calcium in Patients with Digoxin Toxicity. J Emerg Med. 2011;doi:10.1016/j.jemermed.2008.09.027.